Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 104, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 10, 2012, 6:16 AM EDT for 4 counties in New York. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2012, 6:16 AM EDT (10:16 UTC)
- Expired
- Aug 10, 2012, 7:00 AM EDT
- In force
- 44 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:38 AM EDT | TSTM WND DMG | Sheds, NY | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 10.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
829 WUUS51 KBGM 101016 SVRBGM NYC017-023-053-067-101100- /O.NEW.KBGM.SV.W.0104.120810T1016Z-120810T1100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 616 AM EDT FRI AUG 10 2012 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHENANGO COUNTY IN CENTRAL NEW YORK... NORTHEASTERN CORTLAND COUNTY IN CENTRAL NEW YORK... WESTERN MADISON COUNTY IN CENTRAL NEW YORK... SOUTHEASTERN ONONDAGA COUNTY IN CENTRAL NEW YORK... * UNTIL 700 AM EDT. * AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TAYLOR...AND MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUYLER BY 624 AM EDT... 6 MILES WEST OF GEORGETOWN BY 630 AM EDT... ERIEVILLE BY 640 AM EDT... NELSON BY 646 AM EDT... CAZENOVIA AND 8 MILES EAST OF WATERVALE BY 648 AM EDT... SULLIVAN...CHITTENANGO...CANASTOTA AND LENOX BY 700 AM EDT... WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS! && LAT...LON 4317 7597 4309 7564 4256 7575 4258 7599 TIME...MOT...LOC 1016Z 186DEG 31KT 4266 7586 $$ DJP
1 follow-up statement
908 WWUS51 KBGM 101033 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 633 AM EDT FRI AUG 10 2012 NYC017-023-053-067-101100- /O.CON.KBGM.SV.W.0104.000000T0000Z-120810T1100Z/ CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY- 633 AM EDT FRI AUG 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR SOUTHEASTERN ONONDAGA...WESTERN MADISON...NORTHEASTERN CORTLAND AND NORTHWESTERN CHENANGO COUNTIES... AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ERIEVILLE...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NELSON BY 640 AM EDT... PERRYVILLE BY 645 AM EDT... ONEIDA...WAMPSVILLE AND LENOX BY 655 AM EDT... PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS! && LAT...LON 4317 7597 4309 7564 4256 7575 4258 7599 TIME...MOT...LOC 1033Z 204DEG 34KT 4286 7575 $$ DJP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:05 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 10, 3:05 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 305 AM EDT FRI AUG 10 2012 .SYNOPSIS... A SLOW MOVING STORM SYSTEM WILL PUSH THUNDERSTORMS ACROSS THE REGION TODAY AND THIS EVENING. A FEW THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS. DRIER CONDITIONS WILL FOLLOW FOR SATURDAY AND SUNDAY, BUT THERE WILL REMAIN A CHANCE FOR AN ISOLATED SHOWER OR THUNDERSTORM. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SLOW MOVING STACKED UL TROF/SFC CYCLONE WILL KEEP THUNDERSTORMS OVER THE FA TODAY. THE BEST FOCUS EARLY IN THE DAY WILL BE ALONG A STATIONARY FRONT OVER NORTHERN NY STATE, AND A SFC TROF FROM CENTRAL PA INTO THE CENTRAL SOUTHERN TIER OF NY. BY LATE AFTERNOON, THE SYSTEM WILL TRACK TOWARD WESTERN LAKE ONTARIO WITH WIDESPREAD SHOWERS AND THUNDERSTORMS OVER NY AND PA. BULK SHEAR VALUES WILL INCREASE FROM 30 TO 40 KTS THROUGH THE AFTERNOON, SUPPORTING ORGANIZED CONVECTION. ABUNDANT CLOUD COVER WILL SUPRESS CAPE VALUES TO BETWEEN 750 AND 1500 J/KG. SHEAR VECTORS WILL BE MAINLY PARALLEL TO SFC BOUNDARIES, SUGGESTING LINEAR STRUCTURES. HOWEVER NAM12 AND GFS ARE IN AGREEMENT IN FORECASTING AN AREA OF 0-3KM SRH IN EXCESS OF 200 DEVELOPING THIS AFTERNOON OVER THE SERN FA...WITHIN THE WARM SECTOR JUST AHEAD OF THE APPROACHING SFC CYCLONE. THIS AREA WILL NEED TO BE MONITORED ESPECIALLY CLOSE FOR DISCREET CELLS DEVELOPING A ROTATIONAL COMPONENT. SUPERCELL POTENTIAL WILL BE HIGHEST HERE. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... SLOW MOVING STACKED UL TROF/SFC CYCLONE WILL KEEP OUR WEATHER UNSETTLED TONIGHT INTO EARLY SATURDAY. THE THUNDERSTORM THREAT WILL DIMINISH FROM WEST TO EAST TONIGHT, PER PROGGED K INDICES AND ML CAPES. CANNOT RULE OUT A STRAY SHOWER OR EVEN A THUNDERSTORM SATURDAY AND SUNDAY, PARTICULARLY OVER THE FAR NORTHERN FORECAST AREA INVOF UL TROF AXIS. OTHERWISE THE WEATHER WILL BE QUIETER DURING THIS PERIOD, WITH MORE COMFORTABLE OVERNIGHT LOWS, AND AFTERNOON HIGHS IN THE UPPER 70S TO LOWER 80S. && .LONG TERM /MONDAY THROUGH THURSDAY/... MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WHICH BASICALLY SHOWS A BROAD UPPER LEVEL TROF ACROSS THE NORTHEAST THROUGH THE PERIOD. INITIALLY SFC HIGH PRES BUILDING IN FROM THE OHIO VALLEY AFTER THE DEPARTING UPPER LEVEL LOW WILL PROVIDE DRY WEATHER SUNDAY NIGHT AND MONDAY. LATE MONDAY NIGHT INTO TUESDAY, BOTH THE GFS/ECMWF SHOW A MID LEVEL SHORT WAVE MOVING ACROSS THE AREA WITHIN THE BROAD TROF. FOR TUESDAY, INCLUDED CHC POPS FOR TSRA ACROSS THE ENTIRE FORECAST AREA. THE CHC FOR CONVECTION WILL CONTINUE THROUGH WEDNESDAY EVENING AS A SFC COLD FRONT APPROACHES THE REGION FROM EASTERN CANADA. FOR NOW KEPT SLIGHT CHC POPS ON THURSDAY, AS MODEL SOLUTIONS DIVERGE WITH GFS SHOWING DRY WEATHER WITH SFC HIGH BUILDING IN BEHIND TROF WHILE ECMWF SHOWS A VERTICALLY STACKED LOW DROPPING INTO THE SAINT LAWRENCE VALLEY REGION. TEMPS THROUGH THE PERIOD WILL REMAIN SEVERAL DEGREES ABOVE NORMAL. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... DEEP MOISTURE RIDING ALONG A WEAK FNTL BNDRY WILL KEEP SHWRS AND SCT TRWS IN THE AREA FOR THE NEXT SVRL HRS. VFR CONDS WILL PREVAIL BUT MVFR/IFR PSBL AT TIMES IN THE HEAVIER RAIN. LOOKS TO BE A BIT OF A BRK IN THE PCPN LTR THIS MRNG WHICH SHD ALLO WA GNRL IMPRVMT OF CONDS...BUT THE RISK OF SCT CONV WILL CONT THRU THE END OF THE TAF PD. OUTLOOK... SAT AFTERNOON...MVFR IN SHRA/TSRA. SUN THROUGH TUESDAY...MAINLY VFR. && .HYDROLOGY... TRAINING OF STORMS HAVE CAUSED SOME MINOR ISSUES THIS EVENING AND WILL CONTINUE TO BE MONITORED. PRECIPITABLE WATER VALUES INCREASE FRIDAY...POOLING ABOVE 1.75 INCHES ALONG NEGATIVELY-TILTING OCCLUDED FRONT THAT ENCROACHES LATE FRIDAY AFTERNOON THROUGH EVENING. DEPENDING ON WHAT KIND OF PRIMING WE GET FROM OUR FIRST BATCH OF CONVECTION THIS AFTERNOON/EVENING...WATER PROBLEMS ARE NOT OUT OF THE QUESTION BY THEN...PARTICULARLY CATSKILLS/POCONOS. THIS POTENTIAL WILL BE MONITORED CLOSELY AND ASSESSED. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...DJP LONG TERM...RRM AVIATION...DGM/RRM HYDROLOGY...
Hazardous weather outlook, Aug 10, 3:12 AM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 312 AM EDT FRI AUG 10 2012 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-110715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD- 312 AM EDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING. THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. DAYTIME HEATING WILL INCREASE THUNDERSTORM INTENSITIES, THOUGH ABUNDANT CLOUD COVER WILL SUPRESS INSTABILITY. DAMAGING WINDS, SMALL HAIL, AND HEAVY DOWNPOURS ARE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NYZ057-062-PAZ039-040-043-044-047-048-072-110715- DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 312 AM EDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING. THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. DAYTIME HEATING WILL INCREASE THUNDERSTORM INTENSITIES, THOUGH ABUNDANT CLOUD COVER WILL SUPRESS INSTABILITY. INCREASING WIND SHEAR DURING THE AFTERNOON WILL AID THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OVER NORTHEASTERN PA AND SOUTHEASTERN NY. THE MAIN THREAT WILL BE FOR DAMAGING WINDS AND HEAVY DOWNPOURS. HOWEVER...SUPERCELL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER THIS AREA DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. PADAVONA
In the hours before
Special weather statement, Aug 10, 12:20 AM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1220 AM EDT FRI AUG 10 2012
NYZ009-037-100500-
ONEIDA NY-
1220 AM EDT FRI AUG 10 2012
...STRONG THUNDERSTORM WILL AFFECT ONEIDA COUNTY...
* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 50
MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ROME...AND
MOVING NORTHEAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WESTERNVILLE AND STITTVILLE AT 1225 AM EDT...
STEUBEN AND FRENCHVILLE AT 1230 AM EDT...
STEUBEN AND TRENTON AT 1235 AM EDT...
REMSEN AND PROSPECT AT 1240 AM EDT...
HINCKLEY AND ALDER CREEK AT 1245 AM EDT...
WOODGATE AT 1255 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4360 7510 4333 7507 4330 7511 4330 7514
4326 7515 4323 7509 4306 7548 4330 7565
4353 7531 4361 7513 4361 7511
HEDENSpecial weather statement, Aug 10, 5:52 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
552 AM EDT FRI AUG 10 2012
NYZ044-045-101030-
CHENANGO NY-CORTLAND NY-
552 AM EDT FRI AUG 10 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHENANGO AND
SOUTHEASTERN CORTLAND COUNTIES...
* AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS
STORM WAS LOCATED NEAR SMITHVILLE FLATS...AND MOVING NORTH AT 30
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GERMAN AT 600 AM EDT...
MC DONOUGH AND CINCINNATUS AT 605 AM EDT...
PITCHER AT 610 AM EDT...
PHARSALIA AND TAYLOR AT 615 AM EDT...
SOUTH OTSELIC AND LINCKLAEN AT 625 AM EDT...
OTSELIC AT 630 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.
LAT...LON 4231 7580 4232 7585 4241 7587 4241 7601
4273 7587 4274 7552
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:20 PM EDT | Special Weather Statement | BGM | Steuben | 55 min |
| Aug 9, 8:41 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 64 min |
| Aug 9, 9:32 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Steuben, Tompkins, Yates | 58 min |
| Aug 9, 10:23 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Onondaga and 4 more | 67 min |
| Aug 9, 10:58 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 47 min |
| Aug 9, 11:42 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 33 min |
| Aug 10, 12:20 AM EDT | Special Weather Statement | BGM | Oneida | 40 min |
| Aug 10, 5:52 AM EDT | Special Weather Statement | BGM | Chenango | 38 min |
| Aug 10, 10:13 AM EDT | Special Weather Statement | BGM | Otsego | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.